Administration of methamphetamine (MA) induces degeneration of dopaminergic nerve terminals and astrogliosis, such as hypertrophy and an increase in apparent number, in the neostriatum. In this experiment adult rats were treated with MA (10 mg/kg, i.p.) 4 times in one day at 2 h intervals. Amfonelic acid (AFA), a dopamine reuptake inhibitor, was administered (20 mg/kg, i.p.) at the same time the last MA dose was given. Three days later, dopaminergic terminals and astrocytes were examined immunohistochemically and the contents of striatal dopamine and its metabolites were analyzed by HPLC. The results showed that MA-induced the typical depletion of dopaminergic terminals, reduction of dopamine content and astrogliosis in the neostriatum. AFA treatment completely prevented the effects of MA on the dopaminergic system, both morphologically and biochemically. However, the reaction of astrocytes remained in the region where the most severe depletion dopaminergic terminals was seen in MA treated animals (ventral-lateral portion of neostriatum). The results support the concept that the dopamine transporter is involved in MA-induced dopaminergic nerve terminal degeneration. The results also indicate that blocking the dopamine transporter cannot completely prevent the reaction of astrocytes in the neostriatum, which indicates that the astrocytic reaction can be induced by factors other than degeneration of dopaminergic terminals in this region. Based on these and other data, it is hypothesized that MA may cause degeneration of corticostriatal glutamate pathways and this effect may be responsible for the astrogliosis in MA-AFA treated animals.
All Science Journal Classification (ASJC) codes
- Molecular Biology
- Clinical Neurology
- Developmental Biology